Montana, 2007Winter Storm in Montana, December 2 to 3, 2007
December 2 to 3, 2007 · NWS MSO · 4 events in 4 counties and zones
On December 2 and 3, a potent winter storm moved across Western Montana. Heavy snowfall and gusty winds were observed at many mountain locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 2 and 3, a potent winter storm moved across Western Montana. Heavy snowfall and gusty winds were observed at many mountain locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 1, 8:33 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 1, 8:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
833 PM MST SAT DEC 1 2007
.UPDATE...ADJUSTED POP...QPF AND SNOW AMOUNTS AND LOWERED
MINIMUM TEMPERATURES ALONG THE DIVIDE FOR TONIGHT.
&&
.DISCUSSION...FORECAST LOOKS ON TRACK FOR SNOW AND HIGH WIND EVENT
FOR SUNDAY AND MONDAY. UPPER LEVEL WAVE AHEAD OF APPROACHING
SYSTEM IS RESULTING IN SCATTERED TO WIDESPREAD SNOW SHOWERS ACROSS
NORTH CENTRAL AND NORTHWEST MONTANA THIS EVENING. THE BRUNT OF THE
PRECIPITATION WITH THE NEXT SYSTEM IS EXPECTED TO ARRIVE SUNDAY
MORNING. INCREASED POPS AND SNOW IN THE NORTHERN CLEARWATERS AND
NORTHWEST MONTANA FOR TONIGHT. SNOW ACCUMULATIONS UP TO 3 INCHES
ARE POSSIBLE OVERNIGHT IN THESE AREAS AND DRIVERS SHOULD TAKE
EXTRA PRECAUTION DRIVING OVER LOOKOUT AND LOLO PASSES. WINDS ARE
EXPECTED TO HAVE MORE OF AN IMPACT WITH THIS WEATHER SYSTEM SO
MODIFIED MAJORITY OF HEAVY SNOW WARNINGS TO WINTER STORM WARNINGS.
THE EXCEPTION IS THE KOOTENAI/CABINET WHERE WINDS ARE EXPECTED TO
BE LESS. SEE HEADLINE SECTION BELOW FOR DETAILS.
&&
.AVIATION...LIGHT SNOW WILL CONTINUE OVER NORTH CENTRAL IDAHO AND
NORTHWEST MONTANA TONIGHT. AREAS EXPERIENCING SNOW SHOULD EXPECT
REDUCED VISIBILITIES RESULTING IN OBSCURATIONS OF MOUNTAINS AND
PASSES THROUGH THE NIGHT. BREAKS IN THE CLOUD COVER WILL BE
POSSIBLE OVER WEST CENTRAL MONTANA AND CENTRAL IDAHO BUT SHOULD BE
SHORT LIVED.
&&
.PREV DISCUSSION... /ISSUED 301 PM MST SAT DEC 1 2007/
DISCUSSION...NUMEROUS WEATHER RELATED IMPACTS ARE EXPECTED OVER
THE NEXT 48 TO 72 HOURS. HERES THE LIST.
1. HEAVY SNOW EVENT EXPECTED SUNDAY MORNING THROUGH
MONDAY ACROSS WRN MT AND NORTH CENTRAL IDAHO...ESPECIALLY IN THE
MOUNTAINS (NOT INCLUDING THE US HIGHWAY 93 CORRIDOR BETWEEN
KALISPELL AND HAMILTON.)
2. HIGH WIND EVENT FOR THE CAMAS PRAIRIE OF IDAHO AND US HIGHWAY
95 CORRIDOR SOUTH OF GRANGEVILLE ON SUNDAY AND MONDAY.
3. POSSIBLE LIGHT FREEZING RAIN EVENT IN SOME VALLEY LOCATIONS
MAINLY ON MONDAY MORNING.
4. HEAVY RAIN ON SNOW EVENT MONDAY AFTERNOON THROUGH TUESDAY.
MODEL CONSISTENCY CONTINUES TO BE GREAT. IN FACT...LATEST RUNS
HAVE ONLY INCREASED THE POTENTIAL FOR AND THE MAGNITUDE OF THE
EVENTS IN NUMBERS 1 AND 2 ABOVE. HERES THE BREAK DOWN. THE HEAVY
SNOW EVENT WILL BEGIN SUNDAY MORNING ACROSS NORTHWEST MT AND NORTH
CENTRAL IDAHO AS A VERY MOIST AIRMASS OVERRUNS A DOME OF COLD AIR
THAT HAS BEEN ENTRENCHED OVER THE AREA NOW FOR SEVERAL DAYS.
SNOWFALL IS EXPECTED TO RAPIDLY INTENSIFY SUNDAY
AFTERNOON...CONTINUING THROUGH SUNDAY NIGHT. WHILE THIS IS
OCCURRING...PRESSURE GRADIENTS OVER THE CAMAS PRAIRIE AND IN AREAS
SOUTH TOWARD RIGGINS WILL INTENSIFY DRAMATICALLY. IN
ADDITION...STRONG RIDGE TOP LEVEL WINDS WILL MIX TO THE SURFACE TO
CREATE HIGH WINDS. THESE CONDITIONS WILL BE UNUSUALLY LONG
LASTING AS THEY PERSIST INTO MONDAY NIGHT.
ON MONDAY MORNING...WARMER AIR WILL BEGIN TO BE TRANSPORTED INTO
THE REGION FROM THE SOUTH. AS THIS OCCURS...SNOW LEVELS WILL BEGIN
TO RISE. THE PRECIPITATION IN THE VALLEYS WILL BEGIN TO CHANGE
FROM SNOW TO RAIN. HOWEVER...COLD AIR TRAPPED IN VALLEY BOTTOMS COULD
LEAD TO A BRIEF PERIOD OF FREEZING RAIN DURING THIS PERIOD OF
TRANSITION IN THE MORNING. AS THE SNOW LEVELS CONTINUE TO RISE AND
AS THE PRECIP CHANGES OVER TO RAIN THE PRECIPITATION INTENSITY
WILL INCREASE. UP TO 2 1/2 INCHES OF RAIN ON SNOW IS POSSIBLE
ACROSS THE LOWER TO MID ELEVATIONS OF WRN MT AND NORTH CENTRAL
IDAHO BY TUESDAY MORNING. WITH THAT SAID SIGNIFICANT RIVER
FLOODING IS NOT EXPECTED. HOWEVER...SOME SMALLER STREAMS COULD
APPROACH BANK FULL.
THE MAIN CONCERN WITH THE RAIN ON SNOW EVENT IS FOR THE INCREASED
POTENTIAL FOR DAMAGE TO STRUCTURES. THE HEAVY SNOW PACK ON SOME ROOF
TOPS WILL BECOME EVEN HEAVIER AS THE HEAVY RAINFALL SOAKS INTO THE
SNOW. SOME ROOF COLLAPSES MAY BE POSSIBLE.
TUESDAY THROUGH SATURDAY...MODELS IN A FAIRLY GOOD AGREEMENT THAT A
WESTERLY FLOW WILL CONTINUE TO TRANSPORT PACIFIC MOISTURE INTO THE
INTER-MOUNTAIN REGION. ONE DISCREPANCY IS HOW QUICKLY OUR NEXT
SERIES OF SHORTWAVES MOVE THROUGH LATE IN THE WEEK. TIMING ISSUES
ARE NEARLY 24 HOURS APART SO CONFIDENCE IS GEARED MORE TOWARDS
PERSISTENCE THURSDAY AND BEYOND.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 11 AM SUNDAY TO 11 AM MST MONDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING FROM 11 AM SUNDAY TO 11 AM MST MONDAY FOR
POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.
HEAVY SNOW WARNING FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
KOOTENAI/CABINET REGION
WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
LOWER CLARK FORK REGION.
ID...HIGH WIND WARNING FROM 4 AM SUNDAY TO 10 PM PST MONDAY FOR LOWER
HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 10 AM SUNDAY TO 10 AM PST MONDAY FOR
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
&&
UPDATE...FOSTER/MEAD
PREVIOUS DISCUSSION....LOEFFELBEIN/HENRY
AVIATION...MEADHazardous weather outlook, Dec 1, 2:08 PM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MST SAT DEC 1 2007
IDZ005-MTZ003-005-006-043-021200-
NORTHERN CLEARWATER MOUNTAINS-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
208 PM MST SAT DEC 1 2007 /108 PM PST SAT DEC 1 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO FALL OVER THE REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WARM AND MOIST PACIFIC WEATHER SYSTEM WILL BRING THE POTENTIAL
FOR HEAVY SNOWFALL SUNDAY THROUGH MONDAY AFTERNOON. WINTER STORM
HIGHLIGHTS MAY BE NEEDED FOR THIS SYSTEM.
AS WARM AIR ADVECTION CONTINUES INTO THE WEEK...FREEZING RAIN IS POSSIBLE
MONDAY MORNING. FREEZING RAIN SHOULD END BY MONDAY AFTERNOON AS
THE WARMING WILL CHANGE PRECIPITATION TO RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ001-002-004-021200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-
208 PM MST SAT DEC 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO FALL OVER THE REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS A WARM AIR ADVECTION PATTERN CONTINUES INTO NEXT
WEEK...FREEZING RAIN IS POSSIBLE MONDAY MORNING. FREEZING RAIN
SHOULD END BY MONDAY AFTERNOON AS THE WARMING WILL CHANGE
PRECIPITATION TO RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ006-009-021200-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
208 PM MST SAT DEC 1 2007 /108 PM PST SAT DEC 1 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO FALL OVER THE REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG PACIFIC WEATHER SYSTEM WILL BRING THE POTENTIAL FOR
HEAVY SNOWFALL FROM SUNDAY THROUGH MONDAY NIGHT. WINTER STORM
HIGHLIGHTS MAY BE NEEDED FOR THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Kootenai/Cabinet Region
- When
- December 2, 1:00 AM MST to December 3, 3:00 PM MST
- Where
- Kootenai/Cabinet Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.171, -114.863 (the zone’s center; the record gives no point)
Troy received a record 30 to 36 inches of snowfall during the event. Yaak received 21 to 28 inches of snowfall from the event. Trained snowfall reporters in Noxon and at Bull Lake reported 9.7 inches and 8 inches of new snowfall, respectively. In addition to heavy snowfall, wind gusts to 32 miles per hour were reported at the Eureka airport.
Winter Storm, Lower Clark Fork Region
- When
- December 2, 2:00 AM MST to December 3, 3:00 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Lookout Pass received 33 inches of new snowfall accumulations from this storm. Thompson Falls received 11.0 inches, and Heron received 16.4 inches. In addition to the very heavy snowfall, Lookout Pass had wind gusts as high as 52 mph. Nine mile reported wind gusts as high as 30 mph.
Winter Storm, West Glacier Region
- When
- December 2, 4:00 AM MST to December 3, 3:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Ten inches of new snowfall accumulations were reported by MDOT near Essex at 7:00 pm. Twelve to fourteen inches of new snowfall accumulations were reported by weather observation sites between West Glacier and Essex by the end of the event. In addition, blowing and drifting snow was also observed in these areas.
Winter Storm, Bitterroot / Sapphire Mountains
- When
- December 2, 10:00 AM MST to December 3, 3:00 PM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
Lolo Pass and Twelve Mile Creek both received 20 inches of new snowfall accumulations from this storm. Nez Perce Camp received 8.0 inches. In addition to the very heavy snowfall, most mountain weather observation sites reported wind gusts between 29 and 43 mph during this period.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, December 2 to 5, 20073 deaths · $120 million · 11 events
- High Wind in Washington, December 2 to 3, 20072 deaths · 12 injured · $27 million · 78 kt wind · 9 events
- High Surf in California, December 2 to 6, 20073 deaths · $80,000 · 2 events
- High Wind in Washington, December 2 to 3, 20072 deaths · $10 million · 90 kt wind · 2 events
- Winter Storm and Winter Weather in Pennsylvania, December 2 to 3, 20071 death · 6 injured · 10 events
- High Wind in Oregon, December 2 to 3, 2007$83 million · 112 kt wind · 4 events
- Winter Storm in Vermont, December 2 to 4, 2007$220,000 · 16 events
- Winter Storm in New York, December 2 to 3, 2007$55,000 · 4 events
- Winter Storm in New York, December 2 to 3, 2007$50,000 · 5 events
- Winter Storm and Winter Weather in New York, December 2 to 3, 200723 events
- Winter Storm and Winter Weather in New Jersey, December 2 to 3, 20071 injured · 12 events
- Heavy Snow and High Wind in Montana, December 2 to 4, 200770 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65253, 65255, 65254, 65256.